Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 28, 2017Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 28, 2017, 7:49 PM MDT for Crowley County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 7:49 PM MDT (01:49 UTC)
Expired
Jul 28, 2017, 8:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 46 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS85 KPUB 290149
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT FRI JUL 28 2017
 
COZ089-290215-
Crowley County CO-
749 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROWLEY COUNTY UNTIL
815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Wild Horse Point, or 33 miles north of La Junta,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 10355 3851 10353 3833 10366 3842 10386
      3852 10380
TIME...MOT...LOC 0148Z 213DEG 31KT 3844 10371 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:05 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Jul 28 2017

...Increasing Monsoonal Activity through Tonight...

After a relative down day yesterday, monsoonal activity is back on
the upswing today.  Storms firing over the mountains this afternoon
have been pretty slow moving with pretty intense local rainfall
rates according to some spotter reports.  Also, some small, BB size
hail was reported over the Wet Mountain Valley near Rosita earlier.
The lack of steering flow and shear is evident in the atmosphere
today. Storms are pulsing up fast to peak strength, then tending to
weaken considerably as they drift off in varying directions at
speeds less than 10 mph.  The lack of shear is good in the sense
that it will limit the severe potential. But, it is bad in the sense
that storms will tend to sit over the same spot for too long of a
period.  Satellite derived Total Precipitable Water (TPW) values are
still running well above average across the area, ranging from about
120 percent of average over northern parts of the forecast area up
to about 160 percent of average over southern parts.  And just as
importantly, surface moisture remains high.  Like they've been for
days, dewpoints remain in the 60s across the plains, with 50s up
into the high valleys.  Moisture remains deep.  Precipitation
processes will remain efficient.  Today's high resolution model runs
are tending to favor the central and western mountains initially
with less activity over the southernmost Sangres and plains.  Then,
unlike yesterday, through the afternoon and evening, they spread the
activity east-southeast across the plains, eventually reaching the
southeasternmost plains by mid to late evening.  At the same time
this is happening, the high res models want to keep at least some
activity going on over the mountain areas through the evening hours,
and then bring a new wave of energy north through the mountains
around or after midnight.  So, could be another night of persistent
nocturnal convection.  It's not supposed to happen too often in
Colorado but seems to be happening a lot lately.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Jul 28 2017

No big changes in current extended forecast, as quasi-stationary
upper high across the southern high plains and into the Rockies
keeps weak west to southwest flow aloft across the region through
the weekend. Monsoonal moisture circling around the high maximizes
across south central and southeast Colorado Saturday and Sunday with
increased chances of afternoon and evening showers and storms
expected across the all of area through the weekend. This will keep
heavy rainfall and the potential for flash flooding high across the
area, especially for areas over and near burn scars, and areas where
previous heavy rains have saturated soils.

The exact chances precipitation and bullseyes of heavy precipitation,
especially over the eastern plains, will remain highly dependent on
previous days convection, with models likely suffering from
convective feedback issues throughout the extended portion of the
forecast.  At any rate, latest models indicating convection
congealing into an mcs across the southeast plains Saturday night,
which moves into southwestern Kansas through early Sunday morning.
If this happens, it could be a down day of convection across eastern
Colorado on Sunday.  Either way, with expected wet weather, highs
across the area through the weekend to remain below seasonal levels.

Extended models continue to suggest the upper high slowly
retrogrades back across the Desert SW  and into the Great Basin
region into the middle and through the end of the next week. This
will lead to a slow warming and drying trend, especially across the
eastern plains, as drier air slowly works into the region within
more northerly flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Jul 28 2017

Monsoon continues.  There will be an upturn in storm coverage
compared to yesterday for all areas this evening. Yesterday, the
mountains had some isolated activity and the plains had very little.
This evening, storm coverage will increase all areas.  Pilots
attempting to navigate through storms can expect to encounter MVFR,
IFR and LIFR conditions in areas of precipitation.  All 3 terminals
could see a storm this evening.  High res model runs suggest KCOS
and KPUB probably have the best chance of a storm this evening with
the odds a little lower at KALS.  However, the same model runs show
a new round of convection moving up from the south around or after
midnight, which would tend to favor KALS in the overnight hours.
Will have to monitor and see how much punch that wave of energy
actually has before keeping storms in the TAF for KALS overnight.
One more thing to watch for overnight is the possibility of some
ground fog formation.  With all of the wet conditions, we've been
seeing more of it lately than usual for this time of year.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Jul 28, 11:53 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1153 AM MDT Fri Jul 28 2017

COZ058>089-093>099-291800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1153 AM MDT Fri Jul 28 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains this afternoon, then spread into the plains during
the evening and overnight hours. The primary risks with thunderstorms
today will be locally heavy rainfall, wind gusts up to 50 mph,
hail up to 1/2 inch in diameter and dangerous cloud to ground
lightning. Localized flash flooding will be a threat for burn
scars, urban areas and locations with saturated soil conditions.
One or two storms could become marginally severe across portions
of the southeast plains late this afternoon and evening where
hail up to the size of quarters and wind gusts to near 60 mph will
be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening thunderstorms will be
possible each day through Tuesday with thunderstorms persisting
into the early morning hours across portions of the plains at
times. The primary thunderstorm risks during this period will be
heavy rainfall capable of producing flash flooding, lightning,
small hail, and wind gusts up to 50 mph. One or two thunderstorms
across the plains on Saturday could become severe with large hail
and damaging wind gusts up to 60 mph possible.

Thunderstorms will become less widespread and more confined to the
mountains for Wednesday and Thursday. However, they will still
carry the threat for heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across south central and
southeast Colorado.

50/50

In the hours before

Special weather statement, Jul 28, 5:01 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT FRI JUL 28 2017

COZ088-093-094-282330-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
501 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thatcher, or 37 miles northeast of Trinidad, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Delhi and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3758 10393 3746 10405 3758 10426 3772 10411
TIME...MOT...LOC 2300Z 132DEG 13KT 3758 10406

mw
Special weather statement, Jul 28, 5:14 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
514 PM MDT FRI JUL 28 2017

COZ084-085-282345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
514 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm
south of Peyton, or 23 miles northeast of Colorado Springs, moving
southeast at 15 mph.

Very heavy rain, half inch hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Yoder and Ellicott and open country of northeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3895 10457 3904 10435 3884 10414 3870 10445
TIME...MOT...LOC 2312Z 330DEG 16KT 3894 10441

mw
Special weather statement, Jul 28, 5:54 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
554 PM MDT FRI JUL 28 2017

COZ084>086-290030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
554 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rush to 6 miles north of Hanover. Movement was
southeast at 20 mph.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Hanover, Truckton, Yoder and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 10406 3864 10405 3849 10441 3875 10455
TIME...MOT...LOC 2353Z 320DEG 21KT 3885 10409 3871 10446

mw
Local storm report, Jul 28, 6:06 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 SSE BEULAH            38.07N 104.98W
07/28/2017  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

            1" OF RAIN FELL IN 45 MINUTES.

&&
Special weather statement, Jul 28, 7:05 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT FRI JUL 28 2017

COZ089-093-290130-
Crowley County CO-La Junta Vicinity/Otero County CO-
705 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTH
CENTRAL CROWLEY COUNTIES UNTIL 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crowley, or 20 miles northwest of La Junta, moving northeast at 20
mph.

Heavy rain, half inch hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Ordway, Manzanola, Olney Springs, Sugar City and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 10381 3810 10397 3832 10389 3823 10367
TIME...MOT...LOC 0105Z 206DEG 17KT 3815 10386

mw
Special weather statement, Jul 28, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT FRI JUL 28 2017

COZ089-290215-
Crowley County CO-
749 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROWLEY COUNTY UNTIL
815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Wild Horse Point, or 33 miles north of La Junta,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 10355 3851 10353 3833 10366 3842 10386
      3852 10380
TIME...MOT...LOC 0148Z 213DEG 31KT 3844 10371

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:05 PM MDTSpecial Weather StatementPUBCrowley25 min
Jul 28, 8:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jul 28, 9:17 PM MDTSpecial Weather StatementPUBBent, Kiowa28 min
Jul 28, 9:30 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers45 min
Jul 28, 10:00 PM MDTFlash Flood WarningPUBBent2 hr
Jul 28, 10:14 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers31 min
Jul 28, 10:39 PM MDTAreal Flood AdvisoryPUBKiowa, Prowers3 hr
Jul 28, 10:44 PM MDTSpecial Weather StatementPUBProwers46 min
Jul 28, 10:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 28, 11:05 PM MDTAreal Flood AdvisoryPUBLas Animas3 hr
Jul 28, 11:30 PM MDTSpecial Weather StatementPUBBaca60 min
Jul 29, 12:33 AM MDTSpecial Weather StatementPUBBaca87 min
Jul 29, 4:04 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more23 hr
Jul 29, 12:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jul 29, 1:32 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr
Jul 29, 2:43 PM MDTSpecial Weather StatementPUBLas Animas47 min
Jul 29, 3:10 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano, Las Animas3 hr
Jul 29, 3:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 29, 4:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 29, 4:40 PM MDTSpecial Weather StatementPUB50 min
Jul 29, 4:44 PM MDTSpecial Weather StatementPUBPueblo76 min
Jul 29, 4:50 PM MDTSpecial Weather StatementPUBAlamosa25 min
Jul 29, 5:04 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 29, 5:08 PM MDTSpecial Weather StatementPUBLas Animas37 min
Jul 29, 5:42 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo2 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.